South Carolina, 2018Damaging Winds and Lightning Strike in South Carolina, August 9, 2018
August 9, 2018 · NWS CHS · 30 events in 5 counties and zones
An inland trough of low pressure and sea breeze circulation helped produce strong/severe multi-cell thunderstorms within a warm and moist environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An inland trough of low pressure and sea breeze circulation helped produce strong/severe multi-cell thunderstorms within a warm and moist environment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 9, 3:12 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 9, 3:12 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
412 PM EDT Thu Aug 9 2018
.SYNOPSIS...
Inland low pressure will persist into next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Into Thursday evening: Multicell convection will continue along
the I-16 corridor. Given MLCAPE values as high as 3000 J/KG and
downdraft CAPE values exceeding 1000 J/KG in this area we will
continue to assess the potential for isolated pulse severe/
brief damaging winds in this area. Meanwhile, isolated to
scattered thunderstorms developing upstream will push into the
region from inland/west toward the coast/east into the evening.
Cannot rule out an isolated/brief severe thunderstorm with
damaging wind gusts north of I-16 but the probability for severe
weather will remain low. Also of note, the sea breeze will
remain pinned near the coast, and isolated pulse thunderstorms
will develop/dissipate near this boundary over coastal counties
and adjacent coastal waters. This could enhance the potential
for cloud to ground lightning at the beaches and adjacent
waters.
Later Thursday evening through the overnight: Multicell
thunderstorms could continue to push into the region from inland
locations well into the evening, but latest guidance suggests
that overall coverage will gradually wane. Not long after
midnight, PoPs fall to less than 15 percent with no explicit
mention of showers/thunderstorms over land. Even near the coast,
the land breeze/associated offshore flow should hold any
overnight convection off the coast.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The weather pattern becomes more unsettled across the Southeast. The
mid-levels consist of broad high pressure centered in the southern
Gulf of Mexico Friday. This high will slowly drift northward into
Sunday. Meanwhile, a weak trough will be over the MS Valley Friday
morning, moving eastward and passing over or just to our north
Saturday morning. Then, a elongated low forms to our north Saturday
and persist into Sunday. At the surface, a combination of troughing,
low pressure, and a stationary front will be to our west during the
short term. The interaction/development/dissipation of these surface
features with the mid-levels will drive the weather each day.
Though, the mesoscale details will be somewhat complex. We're
generally forecasting chance POPs each afternoon. Though, Saturday
and Sunday appear to be the more active days. PWATs hover around 2".
Instability is more typical of mid-August values. So
afternoon/evening showers and thunderstorms are a good bet. Given
the atmospheric setup, severe storms (especially this weekend) with
damaging winds cannot be ruled out. By the details are too hard to
pin down at this point and will be best defined as the forecast
rolls into the near term. Both high and low temperatures will be
about 2-3 degrees above normal.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cutoff low over the Midwest will dip southward early next week,
making its closest approach to our area Monday into Tuesday. High
pressure sliding into its more climatologically normal position to
our east will turn low level flow more southwesterly during this
time, and low level moisture will surge, with PWats over 2 inches.
This, in combination with a series of shortwaves that will pivot
around the southern periphery of the afore mentioned upper low will
result in continued unsettled weather for the early part of the
week. By midweek, the upper low will shift towards the Northeast and
ridging will reestablish locally, ushering in a warmer and drier
pattern.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Expect thunderstorms in the KSAV vicinity into early evening.
Expect amendments to account for direct thunderstorm impacts as
this situation evolves. The chance for thunderstorms in the
KCHS vicinity appears much more uncertain, and no mention of
thunderstorms is justified through the 18Z TAF period. Outside
any thunderstorms, expect VFR through the 18Z TAF period.
Extended Aviation Outlook: Brief flight restrictions are
possible in afternoon/evening showers/thunderstorms. Otherwise,
VFR.
&&
.MARINE...
Tonight: The sea breeze will give way to enhanced SW winds as
high as 15-20 kt, then winds will veer back to the west and
will diminish somewhat by dawn. Seas of 2-3 feet will prevail,
although seas as high as 4 feet could develop tonight beyond 20
nm.
Given the west/offshore flow, thunderstorms over land could push
into coastal waters and produce locally hazardous conditions,
especially through this evening.
The weather pattern becomes more unsettled across
the Southeast as low pressure persists inland. The marine side can
expect mostly SW winds. Winds could become gusty near the coast with
the sea breeze each afternoon. Seas will average 2-3 ft through
Saturday, then 2-4 ft Sunday onward.
&&
.TIDES/COASTAL FLOODING...
A Perigean Spring Tide will contribute to elevated high tide
levels into early next week. The evening high tides could
produce minor coastal flooding, mainly Friday into Mon. Thus,
Coastal Flood Advisories are possible.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...SPR
SHORT TERM...MS
LONG TERM...CEB/MS
AVIATION...MS/SPR
MARINE...MS/SPR
TIDES/COASTAL FLOODING...MS
Hazardous weather outlook, Aug 9, 2:47 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
347 PM EDT Thu Aug 9 2018
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-102000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
347 PM EDT Thu Aug 9 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-102000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
347 PM EDT Thu Aug 9 2018
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Coastal Flooding: Astronomical factors and winds turning somewhat
onshore each evening will lead to elevated tides through the weekend.
Minor coastal flooding is possible with the evening high tides,
mainly Friday into Monday. Coastal Flood Advisories may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 9, 5:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 1 SSW MILLHAVEN 32.92N 81.66W
08/09/2018 SCREVEN GA 911 CALL CENTER
SCREVEN COUNTY 911 CENTER REPORTED A TREE DOWN ALONG
MILLHAVEN ROAD NEAR THE JOHNSON GROVE ROAD INTERSECTION.
TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.
&&
EVENT NUMBER CHS1800700
SPRThunderstorm Wind, Allendale
- When
- August 9, 5:10 PM EST to 5:11 PM EST
- Where
- Allendale County, 4.19 mi N of Millett
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.140, -81.520
The public reported two large trees uprooted. The trees were healthy and 30-40 feet tall.
Lightning, Allendale
- When
- August 9, 5:30 PM EST to 5:31 PM EST
- Where
- Allendale County, Allendale
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.000, -81.300
An emergency manager reported minor damage to a county building.
Thunderstorm Wind, Allendale
- When
- August 9, 5:55 PM EST to 5:56 PM EST
- Where
- Allendale County, 2.42 mi ENE of Fairfax
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.980, -81.190
An emergency manager reported a tree down and across both lanes of Mixon Corner Road.
Thunderstorm Wind, Colleton
- When
- August 9, 6:00 PM EST to 6:01 PM EST
- Where
- Colleton County, 3.61 mi SW of Stokes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -80.760
The South Carolina Highway Patrol reported a tree down in the 1200 block of Penny Creek Drive.
Thunderstorm Wind, Colleton
- When
- August 9, 6:08 PM EST to 6:09 PM EST
- Where
- Colleton County, 2.7 mi WSW of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.880, -80.690
The South Carolina Highway Patrol reported a tree down in the 2300 block of Hendersonville Highway and U.S. 17 Alternate.
Thunderstorm Wind, Colleton
- When
- August 9, 6:09 PM EST to 6:10 PM EST
- Where
- Colleton County, 1.74 mi W of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -80.680
A trained spotter reported multiple trees down on Ivanhoe Road.
Thunderstorm Wind, Colleton
- When
- August 9, 6:14 PM EST to 6:15 PM EST
- Where
- Colleton County, 1.87 mi WSW of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.890, -80.680
The Colleton County Fire and Rescue reported a large tree down and blocking all four lanes of South Jefferies Boulevard.
Thunderstorm Wind, Colleton
- When
- August 9, 6:18 PM EST to 6:19 PM EST
- Where
- Colleton County, 2.15 mi NNE of Hendersonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.810, -80.710
A trained spotter reported a tree down on U.S. 17 North Alternate.
Thunderstorm Wind, Colleton
- When
- August 9, 6:26 PM EST to 6:27 PM EST
- Where
- Colleton County, 3.48 mi W of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.900, -80.710
The South Carolina Highway Patrol reported 2 trees down on Interstate 95. One tree was down near mile marker 53 northbound and the other was down between mile markers 54 and 55.
Thunderstorm Wind, Colleton
- When
- August 9, 6:28 PM EST to 6:29 PM EST
- Where
- Colleton County, 3.11 mi NW of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -80.690
The South Carolina Highway Patrol reported a tree down in the 2000 block of Bells Highway.
Thunderstorm Wind, Colleton
- When
- August 9, 6:33 PM EST to 6:34 PM EST
- Where
- Colleton County, 2.07 mi S of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.870, -80.650
The South Carolina Highway Patrol reported a tree down in the 2200 block of Green Pond Highway.
Thunderstorm Wind, Colleton
- When
- August 9, 6:33 PM EST to 6:34 PM EST
- Where
- Colleton County, 2.15 mi SSW of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.870, -80.660
The South Carolina Highway Patrol reported a tree down on Highway 303 near Rivers Street.
Thunderstorm Wind, Colleton
- When
- August 9, 6:33 PM EST to 6:34 PM EST
- Where
- Colleton County, 2.22 mi SE of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.880, -80.620
The South Carolina Highway Patrol reported a tree down on Highway 64 about one half mile from Rodeo Drive.
Thunderstorm Wind, Dorchester
- When
- August 9, 6:35 PM EST to 6:36 PM EST
- Where
- Dorchester County, 1.16 mi W of Grover
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.100, -80.600
The South Carolina Highway Patrol reported a tree down on Highway 15 near Wire Road.
Thunderstorm Wind, Colleton
- When
- August 9, 6:37 PM EST to 6:38 PM EST
- Where
- Colleton County, 4.75 mi NNE of Ritter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.840, -80.590
The South Carolina Highway Patrol reported a tree down on Charleston Highway near the intersection with Saint Peters Road.
Thunderstorm Wind, Colleton
- When
- August 9, 6:46 PM EST to 6:47 PM EST
- Where
- Colleton County, 1.35 mi WSW of Cottageville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.920, -80.500
The South Carolina Highway Patrol reported a tree down on Jacksonboro Road near the intersection with Bodison Memorial Drive.
Thunderstorm Wind, Colleton
- When
- August 9, 6:49 PM EST to 6:50 PM EST
- Where
- Colleton County, 0.69 mi N of Cottageville
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.940, -80.480
The Colleton County Fire and Rescue reported a tree down on a house near the 10400 block of Cottageville Highway. One person sustained minor injuries as the tree went through the house.
Thunderstorm Wind, Colleton
- When
- August 9, 6:50 PM EST to 6:51 PM EST
- Where
- Colleton County, 4.01 mi NE of Cottageville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.970, -80.430
The South Carolina Highway Patrol reported a tree down on Peirce Road between Elf Jac Way and McDanieltown Road.
Thunderstorm Wind, Dorchester
- When
- August 9, 7:02 PM EST to 7:03 PM EST
- Where
- Dorchester County, 5.56 mi S of Givhans
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -80.320
The South Carolina Highway Patrol reported a tree down on Highway 17 Alternate near Clubhouse Road.
Thunderstorm Wind, Dorchester
- When
- August 9, 7:02 PM EST to 7:03 PM EST
- Where
- Dorchester County, 2.38 mi SSE of Slandsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.950, -80.210
The Dorchester County 911 Call Center reported a tree down along Highway 61 near the intersection with Bacons Bridge Road.
Thunderstorm Wind, Charleston
- When
- August 9, 7:03 PM EST to 7:04 PM EST
- Where
- Charleston County, 0.9 mi SE of Ravenel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.760, -80.220
The Charleston County 911 Call Center reported a tree down along Salters Hill Road near Hollywood.
Thunderstorm Wind, Charleston
- When
- August 9, 7:05 PM EST to 7:06 PM EST
- Where
- Charleston County, 1.5 mi SSW of Adams Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.700, -80.360
The South Carolina Highway Patrol reported a tree down near 8600 Moffett Road.
Thunderstorm Wind, Charleston
- When
- August 9, 7:07 PM EST to 7:08 PM EST
- Where
- Charleston County, 4.31 mi NNE of Ravenel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.830, -80.210
The Charleston County 911 Call Center reported a tree down on power lines near the intersection of County Line Road and Hyde Park Road.
Thunderstorm Wind, Dorchester
- When
- August 9, 7:16 PM EST to 7:17 PM EST
- Where
- Dorchester County, 6.75 mi ESE of Slandsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.930, -80.130
The Dorchester 911 Call Center reported a tree blown down on Dorchester Road near Wescott Park.
Thunderstorm Wind, Charleston
- When
- August 9, 7:24 PM EST to 7:25 PM EST
- Where
- Charleston County, 1.35 mi ENE of Johns Is
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 32.810, -80.100
A 5 inch diameter tree limb fell on a driveway in Boltons Landing Subdivision in West Ashley.
Thunderstorm Wind, Charleston
- When
- August 9, 7:25 PM EST to 7:26 PM EST
- Where
- Charleston County, 1.35 mi WSW of Lincolnville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.010, -80.170
The public reported a tree and power line down in Summerville near Gahagan Park.
Thunderstorm Wind, Charleston
- When
- August 9, 7:32 PM EST to 7:33 PM EST
- Where
- Charleston County, Pinecrest
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.780, -80.020
The media reported a tree down beside a house on Opal Avenue.
Thunderstorm Wind, Charleston
- When
- August 9, 7:35 PM EST to 7:36 PM EST
- Where
- Charleston County, Citadel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.800, -79.950
A trained spotter reported a tree down and blocking the road near the intersection of Benson Street and Huger Street.
Thunderstorm Wind, Berkeley
- When
- August 9, 7:40 PM EST to 7:41 PM EST
- Where
- Berkeley County, 1.8 mi SW of Remleys
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.850, -79.920
The media reported a large tree down on a house in the area of Blakeway Street and Schooner Street. The house sustained roof damage and water damage to a second floor room.
Thunderstorm Wind, Charleston
- When
- August 9, 7:43 PM EST to 7:44 PM EST
- Where
- Charleston County, 0.9 mi SW of Snowden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.820, -79.840
The police reported a tree down and blocking part of the road on U.S. Highway 17 near the intersection with Mathis Ferry Road in Mount Pleasant.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780405, 780681, 780406, 780682, 780683, 780686, 780687, 780688, 780689, 780690, 780691, 780698, 780699, 780700, 780701, 780702, 780703, 780705, 780707, 780708, 780709, 780710, 780711, 780712, 780713, 780715, 780716, 781059, 781061, 781064.